Thunderstorm Wind, Union
- When
- July 1, 2:35 PM EST
- Where
- Union County, Union
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.700, -74.250
Small trees were reported down in Union.
A passing cold front triggered a few severe thunderstorms over northeast New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A passing cold front triggered a few severe thunderstorms over northeast New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 1, 12:49 PM EST, 1 hour 46 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
149 PM EDT FRI JUL 1 2016
.SYNOPSIS...
A warm front approaches from the south today, followed by a cold
front crossing the Tri-State tonight. High pressure will
build in for the holiday weekend. Low pressure may track close
by Monday night and early Tuesday, then fair weather will return
through Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Tornado Watch 313 is now in effect for most of the Tri-State area.
There is an enhanced risk for severe thunderstorms across NYC, NE
NJ, and SW CT, as well as an enhanced risk for severe
thunderstorms across most of southern CT and western Long Island.
There is a slight risk for severe thunderstorms for eastern Long
Island.
Cold front continues to approach from the west. With abundant
instability and low-level moisture ahead of the front, can expect
showers and thunderstorms to develop across the region, some of
which will be strong to severe through this evening.
Currently 1000-1500 J/kg of SBCAPE across the region, along with
30-40 KT of Bulk Shear. Storms have fired up over eastern PA and
are slowly tracking to the NE. Storms will continue to develop
going through the afternoon over the region, and there is the
potential for damaging winds, large hail, as well as tornadoes.
In addition to the severe threat, with the abundant low level
moisture, there are some potential hydrologic concerns as well.
Refer to the hydrology section of the AFD for details.
The threat for storms falls off fairly rapidly from west to east
this evening (maybe lingering into the first part of the overnight
hours far eastern zones), as the surface cold front reflection of
the upper trough pushes to the east.
There is a moderate risk of rip currents at Atlantic Beaches into
this evening.
&&
.SHORT TERM /SATURDAY/...
Saturday will feature rising heights aloft, as the aforementioned
upper trough lifts to the northeast. The low-mid levels dry out
fairly quickly, so should see minimal, if any cloud cover - except
for maybe some diurnal cumulus over mainly higher elevations over
far N/W portions of the CWA.
Highs on Saturday were based on a blend of MAV/ECS/MET guidance,
NAM 2-meter temperatures and a mix down from 825-775 hPa per
BUFKIT soundings. Highs should be near to slightly above normal.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Saturday Night through the day Monday will feature fair weather with
near normal temperatures as high pressure moves slowly east across
the area. Day time heating will develop inland troughs that will aid
the development of weak sea breezes both Sunday and Monday afternoon.
Monday Night through Tuesday Morning, forecast models show a weak
upper level short wave advecting east along the southern edge of
the polar jet stream. There are enough differences in model track
guidance to include at least a 20% POP for widely sct TSTMS after
8 pm during Monday evening with both the latest operational runs
of the ECMWF and the NAM forecasting measurable QPF across NYC
during this time. If the track becomes suppressed and remains
further south of the area, fair weather will occur. If the track
lifts further north, then heavier showers and TSTMs could occur.
Stay Tuned.
Tuesday Afternoon through Wednesday Night will feature fair weather
with day time temperatures averaging slightly above normal in the
mid to upper 80s across the NYC Metro area.
Thursday through Friday, two successive troughs of low pressure
may cause mainly diurnal widely sct TSTMs during each afternoon as
humidity increases in an uncomfortable maritime tropical air mass
with day time highs in the mid and upper 80s.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A cold front approaches late today and passes through this
evening. High pressure builds on Saturday.
Some fluctuations in ceilings from MVFR to VFR expected this
afternoon over the city terminals and at ISP and GON. There is a
chance that VFR prevails most of the afternoon over the city until
showers/thunderstorms reach the terminals.
Showers and thunderstorms become likely later this afternoon
starting around 20-21Z with MVFR possible. Thunderstorms may
include gusty westerly gusts over 40 KT during this period as
well. S-SSE winds speeds this afternoon 10-15 KT.
Improvements expected overnight as the front moves through and
winds shift to the W and then NW.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Fluctuations between MVFR and VFR likely this
afternoon. Timing of showers/thunderstorms could by off by an
hour or two. Occasional gusts to 20 KT outside of any
shower/storm.
KLGA TAF Comments: Fluctuations between MVFR and VFR likely this
afternoon. Timing of showers/thunderstorms could by off by an
hour or two. Occasional gusts to 20 KT outside of any
shower/storm.
KEWR TAF Comments: Chance for MVFR ceilings this afternoon ahead
of any shower/storm. Timing of showers/thunderstorms could by
off by an hour or two. Occasional gusts to 20 KT outside of any
shower/storm.
KTEB TAF Comments: Fluctuations between MVFR and VFR likely this
afternoon. Timing of showers/thunderstorms could by off by an
hour or two. Occasional gusts to 20 KT outside of any
shower/storm.
KHPN TAF Comments: Fluctuations between MVFR and VFR likely this
afternoon. Timing of showers/thunderstorms could by off by an
hour or two. Occasional gusts to 20 KT outside of any
shower/storm.
KISP TAF Comments: Fluctuations between MVFR and VFR likely this
afternoon. Timing of showers/thunderstorms could by off by an
hour or two.
.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday Afternoon-Sunday Night...VFR. NW-W flow Saturday and
WSW- SW flow Sunday. Gusts up to 20KT for both days. Winds
diminish at night.
.Monday...VFR.
.Monday Night-Tuesday...Mainly VFR. Slight chance for
Showers/Thunderstorms.
.Wednesday...VFR.
&&
.MARINE...
** STRONG TO SEVERE THUNDERSTORMS LIKELY OVER THE WATERS AROUND
LONG ISLAND THIS AFTERNOON AND EVENING **
A light to moderate pressure gradient over the waters around Long
Island through Saturday will keep sustained winds to 15 kt or
less. Some gusts to around 20 kt are possible due to an
approaching/passing cold front from late this afternoon into
Saturday. Seas should run 4 ft or less, and waves 2 ft or less
through Saturday as well.
Saturday Night through Monday...Winds and seas are forecast to
remain below Small Craft Advisory/SCA levels of 25 knots across
local coastal waters and 5 feet across Atlantic Ocean Coastal waters.
Monday Night through the day Tuesday...Winds and seas may reach SCA
levels as a wave of low pressure tracks east, passing just south of
the Atlantic Ocean coastal waters. This low may bring showers and
TSTMs along with reduced VSBY. Stay tuned to forecast updates.
&&
.HYDROLOGY...
Around 1/3-2/3 of an inch of basin average precipitation is
expected into this evening. However with precipitable waters
forecast to be around 1.75 inches, and the potential for strong
convection, locally heavy rainfall is possible. Areas receiving
locally heavy rainfall could experience minor flooding of
urban/poor drainage areas. With a forecast storm motion of
20-30kt, storms should be moving fast enough to minimize the flash
flood threat, unless localized training occurs.
It should be dry from late tonight into Monday.
From Monday night through early Tuesday, there is a chance of
rain depending on the future track of low pressure passing south
of the local area, with amounts ranging from 0 to 1 inch plus.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...GC/Maloit
NEAR TERM...MPS
SHORT TERM...Maloit
LONG TERM...GC
AVIATION...DS
MARINE...GC/Maloit
HYDROLOGY...GC/MaloitHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 139 PM EDT FRI JUL 1 2016 NYZ075-178-179-021000- KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU- 139 PM EDT FRI JUL 1 2016 ...TORNADO WATCH 313 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT IS DAMAGING WINDS. THERE IS A SMALL CHANCE FOR LARGE HAIL AND ISOLATED TORNADOES...MAINLY FOR THE NEW YORK CITY METRO AREA. THERE IS ALSO A MODERATE RISK OF RIP CURRENTS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. NYZ080-081-021000- SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 139 PM EDT FRI JUL 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT IS DAMAGING WINDS. THERE IS A SMALL CHANCE FOR LARGE HAIL AND ISOLATED TORNADOES...MAINLY FOR THE NEW YORK CITY METRO AREA. THERE IS ALSO A MODERATE RISK OF RIP CURRENTS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>074-176-177-021000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD- SOUTHERN NEW HAVEN-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON- WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX- WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-NORTHERN QUEENS-NORTHERN NASSAU- 139 PM EDT FRI JUL 1 2016 ...TORNADO WATCH 313 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT IS DAMAGING WINDS. THERE IS A SMALL CHANCE FOR LARGE HAIL AND ISOLATED TORNADOES...MAINLY FROM THE NEW YORK CITY METRO AREA ON WEST AND NORTH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ007-008-011-012-NYZ078-079-021000- NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK- 139 PM EDT FRI JUL 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT IS DAMAGING WINDS. THERE IS A SMALL CHANCE FOR LARGE HAIL AND ISOLATED TORNADOES...MAINLY FROM THE NEW YORK CITY METRO AREA ON WEST AND NORTH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-340-345-350-353-021000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- 139 PM EDT FRI JUL 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT IS DAMAGING WINDS. THERE IS A SMALL CHANCE FOR LARGE HAIL AND ISOLATED WATERSPOUTS...MAINLY FOR THE WATERS AROUND WESTERN LONG ISLAND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ335-338-355-021000- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 139 PM EDT FRI JUL 1 2016 ...TORNADO WATCH 313 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT IS DAMAGING WINDS. THERE IS A SMALL CHANCE FOR LARGE HAIL AND ISOLATED WATERSPOUTS...MAINLY FOR THE WATERS AROUND WESTERN LONG ISLAND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
225 PM EDT FRI JUL 1 2016
NYZ067-011930-
ORANGE-
225 PM EDT FRI JUL 1 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ORANGE COUNTY...
AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
MONTGOMERY...OR NEAR WALDEN...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEWBURGH...MIDDLETOWN...WALDEN...WARWICK...GOSHEN...NEW WINDSOR...
CHESTER...MONTGOMERY...FLORIDA...GARDNERTOWN...OAKLAND...
WASHINGTONVILLE...MAYBROOK...ORANGE LAKE...BALMVILLE...PINE BUSH...
SCOTCHTOWN...FIRTHCLIFFE AND VAILS GATE.
LAT...LON 4150 7448 4157 7442 4160 7435 4160 7433
4163 7426 4163 7425 4160 7425 4158 7413
4161 7413 4160 7409 4161 7407 4158 7405
4159 7395 4153 7400 4145 7399 4131 7441
4150 7467
TIME...MOT...LOC 1824Z 241DEG 22KT 4152 7427
PWThe Philadelphia radar (KDIX), 85 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Small trees were reported down in Union.
Power lines were reported down in South Orange.
There were multiple reports of trees and power lines down throughout Fairfield.
There were multiple reports of trees and wires down in Caldwell.
A large tree was uprooted onto 3 cars and a home in Cedar Grove.
A tree was reported down on a house along Andover Drive.
A trained spotter in Hackensack reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653727, 653726, 653732, 653730, 653734, 653738, 653724.